Drought, Parmer
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Parmer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
Drought conditions remained relatively unchanged through the month. However, most of the month was dry except for the last few days when a significant winter storm affected the region.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought conditions remained relatively unchanged through the month. However, most of the month was dry except for the last few days when a significant winter storm affected the region. Exceptional drought (D4) to extreme drought (D3) conditions remained over must of the South Plains and extended into portions of the Rolling Plains by the end of the month. Most of the Rolling Plains ranged from no drought in Stonewall County to moderate drought (D1).
An impactful winter storm affected the entire region from the 25th through late on the 28th. This storm primarily brought beneficial liquid precipitation to the region but also brought extremely cold temperatures for October. Temperatures were on track for an above average month before the winter storm hit. However, temperatures on the order of 25 to 30 degrees below seasonal averages brought down the monthly mean just below average for most areas. Over the course of the four days, mostly freezing rain and sleet impacted the South Plains and Rolling Plains with snowfall in the extreme southwestern Texas Panhandle. The Rolling Plains generally saw a liquid equivalent between one and two inches. Elsewhere, between 0.5 inches to 1.0 inch was observed. The freezing rain and sleet added some moisture to the top two inches of soil in some places, however, this moisture was minimal and quickly dried up. Overall, soil moisture continued to rank in the first percentile.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 30, 11:04 PM CST, 56 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1204 AM CDT Thu Oct 1 2020 .AVIATION... VFR next 24 hours. Weak frontal boundary is moving through the region which should clear all the sites by 08Z. Most excellent flying weather out here this morning with a sharp temperature inversion between the surface and 1000' AGL. && PREV DISCUSSION... /issued 225 PM CDT Wed Sep 30 2020/ SHORT TERM... 15Z analysis showed a broad 500 mb anticyclone centered over the Desert Southwest, with a longwave trough pivoting across the northern Great Plains and into the Great Lakes region. A few shortwave perturbations were also rotating across the upstream portion of this elongated jet streak, evident by a ribbon of stratocumulus trailing far behind a cold front that is now beginning to infiltrate the southern Great Plains region (now crossing into the Oklahoma/Texas Panhandles). Ahead of the front, temperatures are on the rise across the forecast area as the depth of the mid-level subsidence inversion that was observed yesterday has since eroded due to the transition to northwesterly flow aloft as the trough axis shifts east. As expected, vertical mixing heights will therefore be substantially higher this afternoon compared to yesterday, with the boundary-layer top near 3-3.5-km AGL. Temperatures will peak in the upper 80s on the Caprock and breach into the lower 90s in the Rolling Plains this afternoon (about 10 deg F above normal for today), with winds shifting to the southeast later today as a surface trough becomes more defined across the CWA ahead of the approaching cold front. The front should begin to near the CWA later this evening, and a wind shift to the northeast/east-northeast can be expected as it begins to stall along the periphery of the Sacramento Mountain range. Pressure rises behind the front should be fairly weak, on the order of a few millibars over the period of 8-12 hours, and breezy conditions are expected with winds prevailing out of the east by Thursday afternoon. High temperatures tomorrow will be near or slightly below normal as the heavily modified, continental polar airmass settles in upon the cessation of cool air advection and the return of westerly 700 mb flow resulting in the formation of a stout thermal inversion, thus limiting adiabatic warming. Sincavage LONG TERM... Persistent ridging over the western CONUS and a trough to our east will continue to dominate through the long-term forecast. Friday will remain near normal due to the cold front that will move through the area on Thursday. This weekend will be a rollercoaster ride with temperatures. A short-wave will rotate around the ridge Saturday driving another front south. On Saturday, highs will be 5 to 10 degrees above normal for most of the area due to compressional heating ahead of the front. Locations in the forecast area fortunate enough to be behind the front will be around normal. On Sunday, the front will be out of the area leaving behind near to just below normal temperatures. 500 mb heights will increase to near 590dm going into next week, leading to another round of above normal temperatures through the middle of next week. Precipitation chances through the long-term remain low. Kendrick && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/26
Hazardous Weather Outlook National Weather Service Lubbock TX 149 AM CDT Wed Sep 30 2020 TXZ021>044-010700- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 149 AM CDT Wed Sep 30 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time.
The national radar mosaic for the moment the first event began.
16 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, October 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921556, 921557, 921558, 921559, 921560, 921561, 921562, 921563, 921564, 921565, 921566, 921567, 921568, 921569, 921570, 921571.